Tramadol abuse has spread markedly among Egyptian people with its associated high frequency of seizures. The aim of this study is to demonstrate the frequency of and the probable factors associated with seizure occurrence in a sample of Egyptian tramadol abusers.Methods:
Subjects of the study were recruited from Hot Line Clinic of Minia Psychiatric Hospital, Upper Egypt during a 6-month period. After taking their written consent, 63 subjects with a history and a positive urine analysis test of tramadol abuse were included. They were assessed clinically and by electroencephalography. The group with seizures and those without seizures were compared.Results:
Sixty-three subjects (range of age 16 to 55 y, 59 male individuals) were included. Seizures occurred in 33 (52.4%) subjects. No past history of epilepsy was observed; a family history of epilepsy was present in only 1 subject. Dose-dependent occurrence of seizures has been noticed and found to be statistically significant.Conclusions:
The study shows that frequency of seizure occurrence among the studied Egyptian tramadol abusers is high (52.4%) and tramadol-induced seizures is dose-dependent.